Alert archive / Montana / Wind Advisories in 2018
Wind Advisory 6, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Sep 28, 2018, 10:11 AM MDT for 9 counties in Montana. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2018, 10:11 AM MDT (16:11 UTC)
- In effect from
- Sep 29, 2018, 12:00 PM MDT
- Expired
- Sep 30, 2018, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS75 KMSO 281611 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1011 AM MDT Fri Sep 28 2018 MTZ002-003-292100- /O.NEW.KMSO.WI.Y.0006.180929T1800Z-180930T0300Z/ West Glacier Region-Flathead/Mission Valleys- 1011 AM MDT Fri Sep 28 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from noon to 9 PM MDT Saturday. * Impacts/Timing: Strong northeast winds are expected to impact areas of northwest Montana from Kalispell east to Marias Pass along Highway 2 Saturday afternoon and evening. Gusty winds up to 40 mph have the potential to down trees and create power outages. Badrock Canyon and Columbia Falls could see wind gusts up to 50 mph. The strongest winds for the advised area will be between 1PM and 6PM, but winds will be breezy before and after this time frame. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-043-292100- /O.NEW.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region- 1011 AM MDT Fri Sep 28 2018 ...WIND ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 3 PM Saturday to midnight MDT Saturday night. * Impacts/Timing: Strong northeast winds are expected to develop across the Missoula and Bitterroot Valleys, as well as along Interstate 90 through Hellgate Canyon and Bearmouth Saturday afternoon and evening. Northeast winds sustained 20 to 25 mph with gust up to 40 mph are expected for the Missoula and Bitterroot Valleys. Hellgate Canyon and the Bearmouth area along Interstate 90 could see wind gusts up to 50 mph. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 9PM, though winds will be breezy on either side of this time period. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 200 Bonner to Greenough, and I-90 East Missoula to Bearmouth $$ MTZ007-292100- /O.NEW.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Butte/Blackfoot Region- 1011 AM MDT Fri Sep 28 2018 ...WIND ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 3 PM Saturday to midnight MDT Saturday night. * Impacts/Timing: Strong northeast winds are expected to develop across portions of Granite and Powell counties Saturday afternoon and evening. Northeast winds sustained 20 to 30 mph with gusts up to 40 to 45 mph are expected for areas from Drummond to Deer Lodge and from Garrison Junction to MacDonald Pass. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 9PM, though winds will be breezy on either side of this time period. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 45 mph. * Locations impacted include: Helmville, Drummond, Deer Lodge, Highway 12 Garrison to Elliston, and MacDonald Pass. $$
3 follow-up statements
478 WWUS75 KMSO 291006 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 406 AM MDT Sat Sep 29 2018 MTZ002-003-300300- /O.CON.KMSO.WI.Y.0006.180929T1800Z-180930T0300Z/ West Glacier Region-Flathead/Mission Valleys- 406 AM MDT Sat Sep 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Impacts/Timing: Strong northeast winds are expected to impact areas of northwest Montana from Kalispell east to Marias Pass along Highway 2 this afternoon and evening. Gusty winds up to 40 mph have the potential to down trees and create power outages. Badrock Canyon and Columbia Falls could see wind gusts up to 50 mph. The strongest winds for the advised area will be between 1PM and 6PM, but winds will be breezy before and after this time frame. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-043-300600- /O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region- 406 AM MDT Sat Sep 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... * Impacts/Timing: Strong northeast winds are expected to develop across the Missoula and Bitterroot Valleys, as well as along Interstate 90 through Hellgate Canyon and Bearmouth this afternoon and evening. Northeast winds sustained 20 to 25 mph with gust up to 40 mph are expected for the Missoula and Bitterroot Valleys. Hellgate Canyon and the Bearmouth area along Interstate 90 could see wind gusts up to 50 mph. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 9PM, though winds will be breezy on either side of this time period. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth $$ MTZ007-300600- /O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Butte/Blackfoot Region- 406 AM MDT Sat Sep 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... * Impacts/Timing: Strong northeast winds are expected to develop across portions of Granite and Powell counties this afternoon and evening. Northeast winds sustained 20 to 30 mph with gusts up to 40 to 45 mph are expected for areas from Drummond to Deer Lodge and from Garrison Junction to MacDonald Pass. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 9PM, though winds will be breezy on either side of this time period. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 45 mph. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$
394 WWUS75 KMSO 292035 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 235 PM MDT Sat Sep 29 2018 MTZ002-003-300600- /O.EXT.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/ West Glacier Region-Flathead/Mission Valleys- 235 PM MDT Sat Sep 29 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Impacts/Timing: Strong northeast winds will continue to impact areas of northwest Montana from Kalispell east to Marias Pass along Highway 2 this afternoon and evening. Gusty winds up to 40 mph have the potential to down trees and create power outages. Badrock Canyon and Columbia Falls could see wind gusts up to 50 mph. The strongest winds for the advised area will be 3PM to 10PM tonight. The winds will also create choppy conditions on Flathead Lake, with wave heights of 3 to 5 feet this evening. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bad Rock Canyon, Essex, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-043-300600- /O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region- 235 PM MDT Sat Sep 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Impacts/Timing: Strong northeast winds will continue to impact the Missoula and Bitterroot Valleys, as well as along Interstate 90 through Hellgate Canyon and Bearmouth this afternoon and evening. Northeast winds sustained 20 to 25 mph with gust up to 40 mph are expected for the Missoula and Bitterroot Valleys. Hellgate Canyon and the Bearmouth area along Interstate 90 could see wind gusts up to 50 mph. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 10PM this evening. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 50 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 200 Bonner to Greenough, and I-90 East Missoula to Bearmouth $$ MTZ007-300600- /O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/ Butte/Blackfoot Region- 235 PM MDT Sat Sep 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Impacts/Timing: Strong northeast winds will continue to impact portions of Granite and Powell counties this afternoon and evening. Northeast winds sustained 20 to 30 mph with gusts up to 40 to 45 mph are expected for areas from Drummond to Deer Lodge and from Garrison Junction to MacDonald Pass. These strong wind gusts have the potential to down trees and create power outages. The strongest winds are expected to be between 3PM and 10PM this evening. * Winds: Northeast winds sustained 20 to 30 mph, with gusts around 40 to 45 mph. * Locations impacted include: Helmville, Highway 12 Garrison to Elliston, and MacDonald Pass $$
091 WWUS75 KMSO 300559 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1159 PM MDT Sat Sep 29 2018 MTZ002-003-300700- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/ West Glacier Region-Flathead/Mission Valleys- 1159 PM MDT Sat Sep 29 2018 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The National Weather Service in Missoula has allowed the wind advisory to expire. Winds have started to decrease this evening. $$ MTZ005-043-300700- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/ Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region- 1159 PM MDT Sat Sep 29 2018 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The National Weather Service in Missoula has allowed the wind advisory to expire. Winds have started to decrease this evening. $$ MTZ007-300700- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/ Butte/Blackfoot Region- 1159 PM MDT Sat Sep 29 2018 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The National Weather Service in Missoula has allowed the wind advisory to expire. Winds have started to decrease this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 28, 3:40 AM MDT, 6 hours 31 minutes earlier.
Area forecast discussion, Sep 28, 3:40 AM MDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
340 AM MDT Fri Sep 28 2018
.DISCUSSION...An easterly pressure gradient remains over western
Montana and into central Idaho, which has been producing increased
winds overnight. Some moisture remains near the Divide so a mix
of fog, low cloud cover, and light precipitation are occurring
this morning. The winter weather advisory remains in the Glacier
Region, above 6000 feet, but precipitation is expected to taper
off through the morning. The persistent east winds today will keep
cool temperatures along the Divide and into northwest Montana.
Another push of cold air will begin to move into western Montana
overnight and precipitation chances will be on the increase along
the Divide, and particularly in the Glacier Region.
The models are still indicating that an upper level low pressure
system over northern California will push in warmer air into
southern Idaho. While a secondary push of cold air slides into
Alberta and eastern Montana. These two airmasses will create a
very tight pressure gradient over the Northern Rockies. This
pressure gradient correlates to strong northeasterly winds with
the strongest being felt during the afternoon and evening hours on
Saturday. The gusty winds will cause difficult driving conditions
especially on roads perpendicular to the wind direction, and
another concern will be choppy conditions on area lakes. In
localized areas, winds could become strong enough to cause tree
damage.
The aforementioned low pressure system moves through the region on
Sunday bringing widespread shower activity. The models diverge
slightly on the amount of precipitation the Northern Rockies will
experience. Sunday appears to be the coolest day of the week, as
temperatures will be around 10 degrees below normal.
The Northern Rockies will remain under an fairly active weather
pattern through much of next week. A quick ridge builds over the
area on Monday causing temperatures to rebound. Then another
easterly cold front is anticipated for the Tuesday/Wednesday
period.
&&
.AVIATION...Nighttime satellite products show low cloud cover
along the Continental Divide and into western Montana this
morning. Easterly winds are also remain. A mix of fog, low cloud
cover, and light precipitation will obscure terrain into this
morning. Mid- level drier air from the west is expected to promote
clearing skies by late morning. An easterly pressure gradient
over much of western Montana will keep easterly winds today, while
light westerly winds are expected in central Idaho and into west-
central Montana. Another push of cold easterly winds develops
overnight; cloud cover, and rain and snow will again develop
along the Divide during Saturday morning. A very tight easterly
pressure gradient on Saturday is likely to produce widespread
gusty winds.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MDT this morning ABOVE 6000
FEET for the West Glacier Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:26 PM MDT | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.